View Full Version : sleepy on Ritalin in low doses, alert on higher?


redelba
02-26-09, 10:42 AM
Hi everyone,

My doctor recently switched me Concerta after taking Ritalin IR for two weeks. I was curious if anyone experienced extreme drowsiness on lower doses of both drugs and alertness with higher doses. My doctor started me on a slow titration schedule with Ritalin (5mg, 10mg, 15mg, 20mg, 30 mg, 40 mg) and I found that within an hour of taking a very low dose (5-10mg) I would feel extremely drowsy and practically fall asleep. I would drink several cups of coffee and still feel tired even if I had a decent amount of sleep the night before. When I started taking the higher doses, however, I became much more organized, calmer, and focused. I also stopped feeling the need to binge eat even though I never experienced the appetite suppression effect. Overall, taking the higher doses of Ritalin helped me practice moderation, become more motivated, and retain thoughts in my head for longer periods of time.

I asked my doctor if I could try Concerta b/c I wanted something longer lasting and smoother (I'm a college student) and he put me on a dose of 27 mg (very low). After taking the dose I felt extremely sleepy and started binge eating again (I felt a lot less control). My doctor then increased my dose to 54 mg and I started feeling alert, focused, calm, and organized again. Does anyone know why this is and if someone who doesn't have ADD will experience the same symptoms on the lower doses as opposed to the higher ones?

hollywood
03-02-09, 03:01 PM
it's because the lower doses that are not yet therapeutic slow you down and are making you focus a little better you just don't realize it because the dose is too small. Increasing the dosage helps you slow down and makes you more alert as well. Concerta is just time released ritalin, you can get the same benefits by timing ir ritalin just right -

dntel
03-05-09, 05:41 PM
I've recently been feeling VERY tired after taking my 10 or 20mg dose in the afternoon. Has anyone experienced this? I don't really feel that the medication is having any effect except for making me sleepy, which is discouraging to say the least.

gruen
03-24-09, 04:09 AM
Hi, I noticed that as well. Ritalin worked well for me for about three months and then I noticed I started to feel really tired in the afternoon and it wasn't because the doses were wearing off as I was timing them for every two hours. At any rate, what I worked out was that I think I was taking too much, which seemed to reverse any positive effects and make me feel sluggish.

So now, I don't take it until around lunch time. I'm usually more alert and attentive in the mornings anyway and I figure I can try and operate at work without it until lunch. I've found that if I take 20mg at lunch time and then another 10mg three hours later I don't feel tired as I haven't been taking it all day. It's a shame really as it would be good to be able to take it all day and feel the same positive effects.

hollywood
03-24-09, 03:55 PM
actually I've had that same exact response before . I think it has something to do with waking up on your own and then taking ritalin in the afternoon goes right towards being able to focus as opposed to helping you wake up which does nothing for focus. I hate taking large doses but the large doses do seem to help, although I'm trying to vary up my strategies to see if I can get away with taking less and still being on task and acting normal. It's a process!

6310Z
03-27-09, 02:41 AM
Took Ritalin for the first time today (two 10mg pills spaced 3 hours apart). Felt LESS productive than normal and it actually resulted in a 2.5 hour nap in the middle of the day. Not the desired result. It would appear as if I'm completely immune to all amphetamines (Adderall is COMPLETELY useless for me, even at 60 mg although it's never put me to sleep (quite the opposite actually... I can't sleep well on Adderall even with high doses of melotonin... more accurately I can't sleep at all)).

Thank goodness I don't suffer from narcolepsy as the drug used to treat it actually PUTS me to sleep.

Matthew20
09-28-09, 06:03 AM
I have the same problem Sleepy on ritalin I'm using Long Acting Ritalin 20mg the dosage amount makes me sleepy how come ? Would it be best if I increased my dosage ? to not make me sleepy and sluggish but more alert and productive ?